What is a convulsion?
A convulsion is not just one form of reaction. In a dog a convulsion can take many forms, from loss of consciousness to incontinence, you dog may also show signs of mental and behavioural changes or contraction of the body muscles. A convulsion can be caused by epilepsy, toxins, trauma and tumours in the brain or spinal cord.
What happens during a convulsion?
Usually there are signs before a convulsion takes on its most obvious form and convulsions tend to take three phases:
Phase 1 – The dog may show unusual signs of discomfort or nervousness, this can last from seconds to hours.
Phase 2 – This is the actual convulsion and can last between a few seconds and about five minutes. The dog can experience any or all of the signs mentioned above and if this stage goes on longer than five or ten minutes then it is considered to be an emergency situation.
Phase 3 – This is the recovery period after the fit, the signs here can include disorientation, blindness, restlessness and general discomfort.
Can my dog die?
This is very rare but could happen if a dog is allowed to convulse for more than a few minutes without intervention, if the convulsions become very serious then this is known as epilepticus, and a vet should be contacted immediately if this situation arises. Please be aware that while this can be frightening to watch, the dog is not considered to be in pain during a convulsion.
What should I do while the seizure is progressing?
- Time the length of each phase so you know how serious the convulsion might be, and can tell your vet if necessary.
- Make sure that the dog Is on the ground away from any dangerous items so he can’t fall off anything or hurt himself further.
- Turn off any lights and close the curtains as light can affect a convulsion.
- Call your vet if at all concerned.
Can anything be done to prevent further fits?
Drugs can be provided over a period of one to two weeks to prevent fits, if successful the dosage is decreased over a period of time – the time it takes to do this is dependent on the severity of the original convulsions and the dosage provided to the dog. Nevertheless, it is very important that you don’t just immediately stop giving your dog the drugs completely as this can make the convulsions worse.